MAUDE Adverse Event Report: ZIMMER BIOMET SPINE, INC. TORQUE LIMITING HANDLE - 90; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ZIMMER BIOMET SPINE, INC. TORQUE LIMITING HANDLE - 90; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 07.02053.001
Medical Device Problem Code Calibration Problem (2890)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tips of two vital t27 final drivers fractured during surgery and a torque limiting handle took more force than usual to torque.The first broken tip of the set screwdriver was retrieved, but the second tip remained in the set screw in the patient body.A 30 minute delay to the surgery was also reported.This is report three of three for this event.
 
Additional Manufacturer Narrative
Without a product return, no product evaluation is able to be conducted.The lot number is unknown; therefore, the device history records are unable to be reviewed.Current information is insufficient to permit a valid conclusion about the cause of this event.If additional information is obtained that adds value to the relevant content of this report and/or a conclusion can be drawn, a follow-up report will be sent.Reference reports 3012447612-2024-00243 through 3012447612-2024-00245.
 
Event or Problem Description
 
Additional Manufacturer Narrative
If additional information is obtained that adds value to the relevant content of this report, a follow-up report will be sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3: "device evaluation anticipated, but not yet begun" is erroneous and no longer applies.The device was evaluated.Additional information in h6: component, investigation type, findings, and conclusions.Device evaluation: the returned device matches the information in the complaint file and was examined.Visual inspection revealed no signs of damage.A torque test was performed with eq-1919 a/b cal.Due 3/24/2026 and found the handle consistently displayed high readings.Per drawing 07.02053.001 rev.C, the torque output should be 90 in-lbs +/- 5%.The average torque reading on the handle was 145.7in-lbs.Root cause: a definitive root cause cannot be determined with the information provided.This event could possibly be attributed to improper recalibration or wear through use over time.Dhr review: the dhr was reviewed.There are no indications of manufacturing issues which would have contributed to this event and the device was likely conforming when it left highridge medical¿s control.Device usage: this device is used for treatment.If additional information is obtained that adds value to the relevant content of this report, a follow-up report will be sent.
 
Additional Manufacturer Narrative
Corrections in h6: conclusions.Additional method code in h6: 4112.Device evaluation: the returned device matches the information in the complaint file and was examined.Visual inspection revealed no signs of damage.A torque test was performed with eq-1919 a/b cal.Due 3/24/2026 and found the handle consistently displayed high readings.Per drawing 07.02053.001 rev.C, the torque output should be 90 in-lbs +/- 5%.The average torque reading on the handle was 145.7in-lbs.The handle was returned to gauthier for evaluation, "the handle was received in an inoperable condition at the supplier, who owns the proprietary design for the torque mechanism.After disassembling the unit, it was observed that the bearing had corrosion, thus impacting the torque handle¿s ability to actuate smoothly and fully when adequate force was applied." root cause: a definitive root cause cannot be determined, but based on gauthier's investigation, the bearing had corrosion, impacting the torque handle's ability to actuate smoothly and fully resulting in inadequate torque.Dhr review: the dhr was reviewed.There are no indications of manufacturing issues which would have contributed to this event and the device was likely conforming when it left highridge medical¿s control.Device usage: this device is used for treatment.If additional information is obtained that adds value to the relevant content of this report, a follow-up report will be sent.
 
Event or Problem Description

Brand Name
TORQUE LIMITING HANDLE - 90
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ZIMMER BIOMET SPINE, INC.
10225 westmoor dr.
westminster CO 80021
Manufacturer (Section G)
ZIMMER BIOMET SPINE, INC.
10225 westmoor dr.
westminster CO 80021
Manufacturer Contact
teresa george
10225 westmoor dr.
westminster, CO 80021
3035018506
MDR Report Key20148498
Report Number3012447612-2024-00245
Device Sequence Number15529062
Product Code LXH
UDI-Device Identifier00889024009790
UDI-Public(01)00889024009790(10)123639-296
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Exemption Number5645646
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number07.02053.001
Device Lot Number123639-296
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date11/05/2024
01/23/2025
03/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/27/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexPrefer Not To Disclose
Patient EthnicityNon Hispanic